Journal of Statistical Physics

, Volume 21, Issue 6, pp 669–706

The universal metric properties of nonlinear transformations

  • Mitchell J. Feigenbaum
Articles

DOI: 10.1007/BF01107909

Cite this article as:
Feigenbaum, M.J. J Stat Phys (1979) 21: 669. doi:10.1007/BF01107909

Abstract

The role of functional equations to describe the exact local structure of highly bifurcated attractors ofxn+1 =λf(xn) independent of a specificf is formally developed. A hierarchy of universal functionsgr(x) exists, each descriptive of the same local structure but at levels of a cluster of 2r points. The hierarchy obeysgr−1(x)=−αgr(gr(x/α), withg=limr → ∞ gr existing and obeyingg(x) = −αg(g(x/α), an equation whose solution determines bothg andα. Forr asymptoticgr ∼ g − δ−rh* where δ > 1 andh are determined as the associated eigenvalue and eigenvector of the operator ℒ:
$$\mathcal{L}\left[ \psi \right] = - \alpha \left[ {\psi \left( {g\left( {{x \mathord{\left/ {\vphantom {x \alpha }} \right. \kern-\nulldelimiterspace} \alpha }} \right)} \right) + g'\left( {g\left( {{x \mathord{\left/ {\vphantom {x \alpha }} \right. \kern-\nulldelimiterspace} \alpha }} \right)} \right)\psi \left( {{{ - x} \mathord{\left/ {\vphantom {{ - x} \alpha }} \right. \kern-\nulldelimiterspace} \alpha }} \right)} \right]$$
We conjecture that ℒ possesses a unique eigenvalue in excess of 1, and show that this δ is the λ-convergence rate. The form (*) is then continued to allλ rather than just discreteλr and bifurcation valuesΛr and dynamics at suchλ is determined. These results hold for the high bifurcations of any fundamental cycle. We proceed to analyze the approach to the asymptotic regime and show, granted ℒ's spectral conjecture, the stability of thegr limit of highly iterated λf's, thus establishing our theory in a local sense. We show in the course of this that highly iterated λf's are conjugate togr's, thereby providing some elementary approximation schemes for obtainingλr for a chosenf.

Key words

Recurrencebifurcationattractoruniversalfunctional equationsscalingconjugacyspectrum of linearized operator

Copyright information

© Plenum Publishing Corporation 1979

Authors and Affiliations

  • Mitchell J. Feigenbaum
    • 1
  1. 1.Theoretical Division, Los Alamos Scientific LaboratoryUniversity of CaliforniaLos Alamos